Multaq medicine and cough

I have been on Multaq about 3 weeks and have developed an occasional cough. I'm quite certain it's the med. It's not productive, though occasional thick mucus. My concern is, can I expect the tickle to go away, or will it just get worse? I had an ablation Apr 28 and am leaving town and my Doctor for several months. I was on amioderone for 8 years with no cough, and this drug is in the same family, but safer I understand. Any suggestions for a better med, or is Mutaq going to settle in and hopefully the cough will leave. Would like to hear if anyone has experienced this. Thanks. Cuervo

9 Replies

oldestnewest
  • First you should discuss anything like this with your doctor as we are not medically trained here. Having said that the cough may be a result of the ablation which is very recent. Do talk to your GP about please rather than just accept and guess.

    Bob

  • Thanks so much. Will do.

  • I started dronedarone on 16th May and a dry cough started on the following day. It has progressively worsened to the extent that I sleep sitting up in bed as lying down kicks off the cough and, I hear crackling sounds when breathing. I checked with my EP by e-mail who advised that donedarone can cause a cough for several weeks. My monitoring GP said that it takes time for fibrosis to set in but has asked that I return w/c 26th May for a check. However, his on-line booking doesn't have an appointment slot for four weeks, so it's probable that I shall be off to the Minor Injuries Unit tomorrow as the Cardiology Department is in the same building. To reiterate BobD's post, it really needs a specialist view of your cough.

  • Sure hope you get better soon. My cough is not nearly as bad as yours, but will talk to doctor Tuesday.

  • Thank you for your good wishes. I managed to see another GP this morning who has taken me off dronedarone pro tem, booked me in for a spirometry test this week and, I'll be hopefully having a chest X-ray this afternoon. So talking to the medical community is essential but, none of the GPs I've come across have experience of dronedarone and in some cases haven't heard of it.

  • Let me know how it turns out. I know amiorderone side effects are worse than Multaq, but wonder if the part of the meds affecting the lungs is the same. I was on amiorderone 8 years and I can't remember if I had a cough early on. However part of the reason I went off it is that I had pneumonia twice in 6 months. They didn't think the med caused it, but I know it can weaken the lungs. Strange how meds affect us all differently. Hope you find the best one for you.

  • I have two opaque masses in my right lung, the left is clear. Lung cancer doesn't seem to on the horizon at this stage. "Community acquired pneumonia" is favourite with the effect of dronedarone in second place. The NHS GP and staff have been brilliant these last four days. Normally chest infections or the effect of dronedarone affects both lungs but the Consultant believes that my body has contained it to one lung because I'm "...very fit and have a strong immune system". Although I'm effectively using one lung, my spirometry results this morning were at 100% or better than the expected results for both lungs. My self-measured VO2 max has dropped two points to 45.

    I've been given two courses of antibiotics with massive daily doses, one of which will kill the "community acquired pneumonia". I'm planning to get some clean coastal air and when I get back, a CT scan will determine if things have been resolved; if not, then the possibility of lung cancer could come back into the picture. So hopefully the antibiotics will blast everything in sight.

    I'll post an update in a week or so, particularly if the "community acquired pneumonia" is identified.

  • I am so sorry to hear that. But thank God you are in good physical condition and have such good results with one healthy lung, amazing! I believe the antibiotics will clear the lung, and that it is pnumonia. If so, I still wonder if dronedarone is the culprit. The professionals told me amioderone doesn't cause pnumonia, but i really wonder if there are enough studies to be sure, since I had it twice in 6 months on it. My cough at night is gone, I developed a head cold and it seemed to go away as I was taking antihistimines. I am hoping it was just the cold or allergies causing the cough. I hope the masses you have will completely clear soon, along with the cough. It is certainly hard to know for certain the side effects of medicine. Get some good rest and lots of pure air! Cuervo

  • Hi Cuervo;

    thanks again for your good wishes. I did a 90 minute gym session and then showered two days before I started taking dronedarone and, the same again a week late; thereafter I went down hill. It's the gym / shower sessions that are the focus of attention and my blood sample has gone to the Public Health Laboratory, not the hospital lab. The gym sessions would lower my immune system, but given that you've had two bouts of pnuemonia, I wonder if in both our cases the medication has provided a pathway for infection. That will be difficult to prove if the antibiotics are successful (but I hope that they will be successful). Dronedarone is an MHRA Yellow Card drug, so I've reported my case to them and they will in turn contact the GP. The Consultant at the hospital is also aware that I was taking dronedarone. You may like to look at the European Medicines Agency paper about dronedarone at ema.europa.eu/docs/en_GB/do... particulalry the following extract; "Cases of interstitial lung disease including pneumonitis and pulmonary fibrosis have been reported in post-marketing experience (frequency unknown). A number of patients had been previously exposed to amiodarone (see section 4.4)." You might want to point that out to your medical professionals.

You may also like...